Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 258, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 22, 2019, 10:27 AM EDT for 4 counties in Indiana. It took effect at May 23, 2019, 3:30 PM EDT. It was in force for 11 days.
The area
The counties it named.
The facts
- Issued
- May 22, 2019, 10:27 AM EDT (14:27 UTC)
- In effect from
- May 23, 2019, 3:30 PM EDT
- Expired
- Jun 4, 2019, 1:41 AM EDT
- In force
- 11 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Covington (CVGI3).
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 22, 9:57 AM EDT, 30 minutes earlier.
Area forecast discussion, May 22, 9:57 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 957 AM EDT Wed May 22 2019 .UPDATE... The NEAR TERM and AVIATION Sections have been updated below. && .SYNOPSIS... Issued at 357 AM EDT Wed May 22 2019 Showers and storms will diminish this morning as a front washes out across the area. Much warmer and more humid air will overspread the region beginning later today and continuing through the upcoming weekend. Another frontal boundary will move into the region early Thursday and meander across the lower Great Lakes and Ohio Valley through early next week. This will maintain warm and humid conditions across central Indiana along with periodic threats for thunderstorms. && .NEAR TERM /Today/... Issued at 957 AM EDT Wed May 22 2019 Updated current conditions and increased PoPs over the CWA to capture current trends in the precipitation. Rain still looks to move out or weaken by this afternoon. Previous discussion follows... The convective line that produced severe weather across the Missouri and mid Mississippi Valleys Tuesday afternoon and evening continues to weaken as it moves into the region from the west early this morning. With just weak instability aloft...only a few lightning strikes embedded within the showers as they expand east across the forecast area. 07Z temperatures ranged from the upper 50s north to the upper 60s south. Today will be a transitional day for central Indiana as much warmer and more humid air advects into the region. Occluding low pressure over the central Plains will continue to lift north and weaken today. The boundary arcing from the low and responsible for the convection early this morning will wash out over the area today with developing southwest flow aloft and at the surface bringing much warmer air into the Ohio Valley. With little instability present and the low level jet over the region shifting north into the Great Lakes this morning...expect showers to gradually diminish in coverage as they move east from daybreak through late morning. Highest pops will be employed through 12Z before dropping off rapidly through midday. Drying aloft with subsidence will produce an unfavorable thermodynamic setup for convection this afternoon and evening with the exception of far eastern portions of the forecast area in closest proximity to the weakening boundary. Layer of elevated instability will remain in eastern counties despite dry air into the boundary layer...and may be just enough with the aforementioned boundary remnants to warrant a low chance pops through early evening. Elsewhere expect dry weather for the afternoon with cloud coverage diminishing and breezy southwest winds at times. Temps...after a chilly day Tuesday for mid/late May for many...today will see temperatures rise back to above normal levels as a warmer and more humid airmass expands into the region. An overall model blend will work nicely as highs top out in the upper 70s and low 80s for many. && .SHORT TERM /Tonight through Friday Night/... Issued at 357 AM EDT Wed May 22 2019 Forecast challenges focus on the difficulties in employing more detail as a frontal boundary moves into the region late tonight and proceeds to meander across the area into the weekend. The result will be an unsettled pattern at times as convective clusters impact portions of the area on the fringe of an expanding heat ridge. The overall pattern for central Indiana shifts to summer over the next few days as a broad upper trough reestablishes over the Intermountain West with strong ridging off the Carolina coast retrograding into the mid South by late Friday. Variations within the model guidance persist as is to be expected in this sort of an upper level regime...but its becoming increasingly likely that central Indiana will reside on the fringes of the expanding ridge within a zonal flow through early Friday before the ridge amplifies heading into the first part of the weekend. This scenario with subtle waves aloft tracking rapidly through the zonal flow is a classic setup for convection to periodically impact the region...and the presence of a frontal boundary aligning over the area late tonight into Thursday only supports this thinking further. The location of the frontal boundary as it oscillates across the region will be critical in determining the most likely area for rain and storms as it interacts with waves aloft tracking east. CAMs providing some hints that increase confidence a bit on timing better threats for storms through Thursday night before the front is forced north Friday with the flexing of the ridge axis. Initially...robust convective development is anticipated along the eastward moving front extending from the mid Mississippi Valley southwest into the southern Plains. As the remnant low weakens over the upper Midwest and kicks east tonight...the front should move into the region during the predawn hours into Thursday morning. With the nocturnal low level jet nosing into the area...expecting convection to increase after 06Z and overspread much of the region through daybreak Thursday. While storms will remain subsevere... model soundings show steepening lapse rates aloft with instability increasing. With wet bulb zero levels hovering around 9kft...storms will have the potential to produce some hail along with brief heavy rainfall as precip water values surge to 1.5 inches and above. This activity should diminish through the morning Thursday as the low level jet weakens. There is some model agreement that the frontal boundary will sag and become nearly stationary somewhere across the southern half of the forecast area Thursday afternoon. With additional waves aloft tracking across the region and model soundings showing an increasingly unstable airmass with sharpening lapse rates through 850mb...expect convective redevelopment within the vicinity of the frontal boundary and potential is there for storms to become severe during the late afternoon and evening before diminishing. The boundary will shift north on Friday and outside of an isolated shower or storm...expect dry weather with very warm and humid conditions. Any storms should stay largely north of the forecast area through Friday night with no higher than low chance pops for northern counties. Temps...leaning towards the higher end of guidance for highs Thursday and Friday in the 80s. Highest dewpoints of the season so far are poised to arrive Thursday and especially Friday...giving the airmass a summer feel. Heat indices will rise into the lower 90s over southern portions of the area Friday. Overnight lows will largely be in the 60s through the period. && .LONG TERM /Saturday through Tuesday/... Issued at 225 AM EDT Wed May 22 2019 Ensembles indicate upper ridge will flatten out during this period, as short wave energy moves through the Great Lakes over the weekend. It appears another rather deep trough will move into the Plains early next week. Ensembles suggest a frontal system, associated with the Great Lakes trough, will settle into the local area during the extended. This will result in daily chances of showers and thunderstorms. At this time, it appears the best threat for precipitation will be on Sunday and Monday. Better precipitation threat may begin shifting north by Tuesday, as the next Plains trough may help shove the front north. && .AVIATION /Discussion for the 22/15Z TAF Update/... Issued at 957 AM EDT Wed May 22 2019 Updated current conditions. Added SHRA to BMG for the next couple hours to reflect the morning's rain trend. Previous discussion follows... Short term model data suggest fairly widespread light to moderate rain will continue in the vicinity of the terminals until around the midday hours. Been some occasional embedded lightning strikes from time to time, so can't rule out some of this as well. Brief localized IFR visibility restrictions in the heavier precipitation areas. May be some additional convective development by mid to late afternoon in the vicinity of the KBMG terminal, close to an instability axis near the Ohio River, but model data are not very aggressive on development later today. Otherwise, areas of MVFR ceilings 015-030 expected to develop later this morning and continue into the afternoon hours, with scattered to broken layers above. Surface wind pattern a little messy due to earlier outflows, but expecting winds to settle into the 150-180 degree range later this morning at 7-11 kts. Winds should gradually veer around to 200-220 degrees this afternoon, with occasional surface gusts around 20 kts possible this afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/KH SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/KH
Hazardous weather outlook, May 22, 4:14 AM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 414 AM EDT Wed May 22 2019 INZ021-028>031-035>049-051>057-060>065-067>072-231000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 414 AM EDT Wed May 22 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A few thunderstorms are possible early this morning across central Indiana...and this afternoon and evening over eastern portions of the area. More thunderstorms are then expected late tonight. Hazards: Gusty winds...hail...brief heavy rainfall and lightning. Timing: Periodically through tonight but greatest coverage of rain with thunderstorms expected this morning prior to 11 AM and late tonight after 2 AM. Discussion: Rain with a few rumbles of thunder will impact central Indiana this morning with isolated showers and storms over eastern portions of the area this afternoon and early evening. A more extensive area of showers and thunderstorms are expected to move into the region late tonight as a frontal boundary approaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Periodic thunderstorms will be possible at times Thursday through Memorial Day. Some of the storms could be strong. Discussion: A frontal boundary will set up over the lower Great Lakes Thursday...then meander across the region through the weekend. This will provide a focus for periodic threats for strong thunderstorms. A few severe storms are possible as well Thursday afternoon and evening. Afternoon heat indices will reach the lower to middle 90s for areas south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:14 AM EDT | Special Weather Statement | IND | Sullivan, Vigo | 46 min |
| May 22, 10:27 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 12 days |
| May 22, 10:27 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 17 days |
| May 22, 10:27 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| May 22, 10:27 AM EDT | River Flood Warning | IND | Knox, Sullivan | 18 days |
| May 22, 10:27 AM EDT | River Flood Warning | IND | Knox, Sullivan | 19 days |
Nearby
River Flood Warnings in Indiana, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.